Oral corticosteroid (steroid) treatment and weight gain

Links checked 3/04/17.

Are steroids a treatment for Sweet’s syndrome?

Yes. Steroid (corticosteroid) medication is the main form of treatment for Sweet’s syndrome. Read more about treatment here.

Does steroid treatment have side-effects?

Yes. Steroid treatment can cause side-effects and very short-term (taking steroids for less than 1 month) side-effects include:

  • Increased appetite.
  • Weight gain.
  • Sleep disturbance.
  • Psychological effects, including increased or decreased energy.

Some longer term side-effects, particularly if you have been taking them for 3 months or longer include:

  • Acne.
  • Skin that easily bruises.
  • Sodium and fluid retention causing leg swelling and weight gain.
  • Loss of potassium causing general weakness.
  • Redistribution of fat.
  • Wounds slow to heal.
  • Osteoporosis.
  • Diabetes or can worsen existing diabetes.
  • High blood pressure.
  • Glaucoma and cataracts. Read more here.
  • Stomach ulcers.
  • Hair loss.
  • Mental health problems, such as depression, suicidal thoughts, anxiety, confusion, and hallucinations.
  • Other. See ‘Further information’.

Please be aware of the fact that not everyone will experience some of the side-effects listed above, or they may not always be related to your steroid medication.

Once my steroid medication is stopped, how long before the side-effects settle down?

Most side-effects of steroid medication settle down quite quickly or within a few months of the steroids being stopped. However, in a few people some side-effects can persist for up to 12 months. This is more likely to happen when someone has been taking steroids for a very long time.

Weight gain is a side-effect of steroid medication. Why does this happen?

Most weight gain is caused by fluid retention and higher calorie intake due to increased appetite. In addition to this, people with Sweet’s syndrome are often less physically active due to pain, inflammation, and other symptoms of their condition.

Why have I gained weight on certain parts of my body?

Steroid medication can cause redistribution of fat, especially in the face, abdomen and neck. This most commonly causes the face to look ‘puffy’ (moon-face).

What can I do to manage my weight and minimize weight gain?

1. Manage fluid retention.

  • Follow a low sodium (salt) diet. Too much sodium in your diet can draw too much water out of the cells into the fluid between the cells and a part of the blood called plasma. This can then lead to fluid retention and also an increase in blood pressure.
  • Make sure that you have plenty of potassium in your diet. Potassium draws water back into the cells, and helps to relieve fluid retention and lowers blood pressure.

2. Controlling your appetite.

  • Be aware that steroid medication can cause an increase in appetite. This increase can be subtle, so you may not realize that this is an issue.
  • Pay attention to your calorie intake.
  • Watch your food portion size.
  • Some people benefit from eating small, frequent healthy meals rather than three larger meals per day. However, everyone is different, so you will have to see what works for you.

There are many different types of weight loss/management diet available, but as I am not a registered dietician, the dietary information that I can provide you with is limited. Also, for reasons of safety, I am only able to post links to sites (see ‘Further information’) which are recognised as official health care sites and adhere to official dietary guidelines. Please seek further guidance from a registered dietitian, and not a nutritional therapist – Michelle Holder, Sweet’s Syndrome UK.

3. Increasing physical activity.

  • Try to keep yourself active, but don’t overdo it! The symptoms of Sweet’s syndrome can make it difficult to exercise or increase levels of activity. The amount of exercise that someone can do may not only vary from person to person, but also from day to day.
  • Joint pain (arthralgia), or joint pain and swelling (arthritis) are fairly common symptoms of Sweet’s syndrome. If your joints are painful and swollen the main aim should be to reduce the pain and swelling, and maintain joint mobility rather than trying to increase levels of activity. Seek further advice from a physiotherapist, but not an osteopath or chiropractor. Osteopathy and chiropracty should be avoided as joint manipulation can potentially make symptoms worse.
  • Fatigue is very common in those with Sweet’s syndrome. Symptoms of fatigue can include feeling tired or exhausted but often not being able to ‘shake it off’, poor memory and  concentration (‘brain-fog’) , flu-like symptoms, and limb heaviness which makes moving about feel like a real effort. Fatigue can make it very difficult to increase levels of activity, and short periods of activity are often recommended to begin with, e.g. a 5 to 10 minute walk.

Additional information: a warning about cider vinegar.

Cider vinegar is sometimes recommended by alternative therapists as a treatment for a variety of different health conditions, despite the fact that there is insufficient evidence to prove for certain that it’s useful in the treatment of any condition. However, there is some evidence to suggest that it may lower blood sugar levels after a meal in diabetics, but a lot more research is required.

If taken in large amounts, cider vinegar can cause low potassium which is potentially dangerous, and may cause symptoms such as high blood pressure and abnormal heart rhythm. As it can cause potassium levels to fall, it may also encourage fluid retention in those taking steroid medication. However, cider vinegar should be safe in small amounts.

It is not advisable to use cider vinegar as a treatment if you are taking certain types of water tablet (diuretic), e.g. furosemide. This can lead to very low or dangerously low potassium levels. Cider vinegar can also increase the side-effects of the heart medication digoxin, and can cause very low or dangerously low potassium levels in patients taking insulin.

Further information.

Arthritis Research UK (ARUK) patient information.

Arthritis and fatigue are common symptoms of Sweet’s syndrome, so you may find the ARUK information useful.

Arthritis Research UK (2017) Exercise and Arthritis (online). Accessed 3/04/17.

Arthritis Research UK (2017) Fatigue and Arthritis (online). Accessed 3/04/17.

Other.

NHS Choices (2017) Other Vitamins and Minerals (online). Reviewed 3/03/17, and accessed on 3/04/17. Includes information on potassium and sodium.

NHS Choices (2016) Understanding Calories (online). Reviewed 19/08/17, and accessed on 3/03/17.

Oakley, A. (2016) Systemic Corticosteroids. DermNet NZ (online). Updated Feb 2016, and accessed 3/04/17. Provides a full list of side-effects.

Steroid medication: what do I need to know?

© 2012-2017 Sweet’s Syndrome UK

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s